Texas, 2012

Flash Flooding in Texas, February 18, 2012

February 18, 2012 · NWS EWX · 3 events in 3 counties and zones

A 500mb low opened into a trough and moved across northern Mexico while a surface low developed along a frontal boundary over the Texas coast. This caused showers and thunderstorms which produced heavy rainfall across the eastern half of South Central Texas and led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A 500mb low opened into a trough and moved across northern Mexico while a surface low developed along a frontal boundary over the Texas coast. This caused showers and thunderstorms which produced heavy rainfall across the eastern half of South Central Texas and led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 17, 11:27 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 17, 11:27 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 PM CST FRI FEB 17 2012

.AVIATION...
RAIN EVENT WILL CONTINUE THROUGH TONIGHT AND INTO SAT. CIGS WILL
BE IFR/LIFR THROUGH TONIGHT AND SAT MORNING. RA WILL BECOME MORE
STEADY OVER THE NEXT FEW HOURS. VIS WILL BE LOWER IN RA. WINDS WILL
BE BECOME STRONG AND GUSTY BEHIND A COLD FRONT SAT LATE MORNING
AND CONTINUE THROUGH THE AFTERNOON. CIGS WILL START TO IMPROVE TOWARD
THE END OF THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1122 PM CST FRI FEB 17 2012/

UPDATE...
CONTINUED TRENDS WITH ONGOING FORECASTS. THE LOW LATE THIS EVENING
WAS NEAR THE BIG BEND...AND IS FORECAST TO MOVE ACROSS SOUTH
CENTRAL TEXAS SATURDAY MORNING AND BECOME MORE OF AN OPEN WAVE
TROF AT 700 TO 300 HPA OVER EASTERN TEXAS LATE SATURDAY. RAIN
OVER SOUTH CENTRAL TEXAS WILL TRACK SLOWLY EAST AND NORTHEAST
ACROSS SOUTH CENTRAL TEXAS TONIGHT AND SATURDAY MORNING...
WITH SHOWERS AND THUNDERSTORMS. A FLASH FLOOD WATCH CONTINUES
THROUGH NOON SATURDAY MORNING...FOR THE FOLLOWING COUNTIES:
ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DEWITT...FAYETTE...
FRIO...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
MEDINA...TRAVIS...WILLIAMSON...WILSON...LLANO...BURNET...
BLANCO...GILLESPIE...KERR...AND BANDERA.

AS THE LOW BEGINS TO MOVE EAST OF SOUTH CENTRAL TEXAS FROM THE
AFTERNOON TO EVENING SATURDAY...DECREASING RAIN CHANCES FROM THE
WEST ARE EXPECTED FROM THE AFTERNOON TO EARLY EVENING ON
SATURDAY. STILL EXPECT BREEZY NORTHWEST WINDS IN WAKE OF THE
LOW SATURDAY AFTERNOON.

A BRIEF PERIOD OF DRIER CONDITIONS SATURDAY NIGHT AND SUNDAY
WILL BE QUICKLY FOLLOWED BY INCREASING CLOUDS SUNDAY NIGHT AND
MONDAY...WITH RAIN POSSIBLE MONDAY NIGHT AND TUESDAY OF NEXT WEEK.
DRIER WEATHER IS EXPECTED TO FOLLOW ON WEDNESDAY THROUGH FRIDAY
OF NEXT WEEK.

PREV DISCUSSION... /ISSUED 832 PM CST FRI FEB 17 2012/

UPDATE...
CONTINUED TRENDS WITH ONGOING FORECASTS.  THIS EVENING THE LOW WAS
NEAR THE BIG BEND...AND IS FORECAST TO MOVE ACROSS SOUTH CENTRAL
TEXAS SATURDAY MORNING AND BECOME MORE OF AN OPEN WAVE TROF AT
700 TO 300 HPA OVER EASTERN TEXAS LATE SATURDAY. ANOTHER WAVE OF
RAIN FROM WEST OF ROCKSPRINGS TO DEL RIO AND EXTENDING TO THE
SOUTH WILL CONTINUE TO DEVELOP EASTWARD ACROSS SOUTH CENTRAL
TEXAS TONIGHT AND SATURDAY MORNING. THIS WILL BRING ANOTHER
WAVE OF RAIN...WITH SHOWERS AND THUNDERSTORMS.  WILL KEEP
FLASH FLOOD WATCH THROUGH SATURDAY MORNING...WITH THE WATCH
EXPIRING AT NOON ON SATURDAY. THE FLASH FLOOD WATCH THROUGH NOON
SATURDAY IS FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...
BEXAR...CALDWELL...COMAL...DEWITT...FAYETTE...FRIO...GONZALES...
GUADALUPE...HAYS...KARNES...LAVACA...LEE...MEDINA...TRAVIS...
WILLIAMSON...AND WILSON.

AS THE LOW BEGINS TO MOVE EAST OF SOUTH CENTRAL TEXAS FROM THE
AFTERNOON TO EVENING SATURDAY...DECREASING RAIN CHANCES FROM THE
WEST ARE EXPECTED FROM THE AFTERNOON TO EARLY EVENING ON
SATURDAY. STILL EXPECT BREEZY NORTHWEST WINDS IN WAKE OF THE
LOW SATURDAY AFTERNOON.

A BRIEF PERIOD OF DRIER CONDITIONS SATURDAY NIGHT AND SUNDAY
WILL BE QUICKLY FOLLOWED BY INCREASING CLOUDS SUNDAY NIGHT AND
MONDAY...WITH RAIN POSSIBLE MONDAY NIGHT AND TUESDAY OF NEXT WEEK.
DRIER WEATHER IS EXPECTED TO FOLLOW ON WEDNESDAY THROUGH FRIDAY
OF NEXT WEEK.

PREV DISCUSSION... /ISSUED 312 PM CST FRI FEB 17 2012/

DISCUSSION...
THE UPPER LOW SYSTEM ASSOCIATED WITH TONIGHT'S RAIN EVENT IS
SPINNING ACROSS NORTH CENTRAL MEXICO WHILE MOVING EAST. THIS UPPER
SYSTEM IS FORECAST TO CONTINUE MOVING TO THE EAST AND THEN EAST
NORTHEAST AS IT WEAKENS AND BECOME AN ELONGATED SW/NE ORIENTED
WAVE SATURDAY MORNING.

AT THE SURFACE...A WEAK SURFACE RIDGE ACROSS THE GULF OF MEXICO IS
PRODUCING AN EAST NORTHEAST FLOW ACROSS SOUTH CENTRAL TEXAS THIS
AFTERNOON BUT THIS WILL CHANGE LATER THIS AFTERNOON/EARLY EVENING
AS THE HIGH PRESSURE RIDGE CONTINUES TO WEAKEN. A CYCLOGENESIS/LOW
PRESSURE AREA IS FORECAST TO BUILD LATE THIS EVENING/OVERNIGHT
ACROSS DEEP TEXAS AND MOVE ALONG THE SOUTHEAST TEXAS COAST. AT
THAT TIME...A SOUTHERLY FLOW WILL BE IN PLACE BRINGING RICH GULF
MOISTURE TO THE COASTAL PLAINS AND PARTS OF SOUTH CENTRAL TEXAS
FOR THAT PERIOD. WITH THIS SCENARIO...WE ARE LOOKING TO EXPERIENCE
HEAVY RAINS AND ISOLATED THUNDERSTORMS ACROSS PORTIONS OF SOUTH
CENTRAL TEXAS OVERNIGHT AND EARLY SATURDAY...ESPECIALLY ACROSS THE
EASTERN HALF OF CWFA. HOWEVER...RESIDENTS AND VISITORS ACROSS THE
HILL COUNTRY AND ADJACENT AREAS SHOULD MONITOR WEATHER CONDITIONS
CLOSELY AS A BAND OF HEAVY RAINS IS EXPECTED TO AFFECT THAT AREA
AROUND 2 TO 4 AM. WITH SOILS REMAINING MOSTLY SATURATED FROM THE
RECENT TWO EPISODES OF HEAVY RAINS...RUNOFF WILL BE RAPID LEADING
TO FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE
EXPECTED WITH ISOLATED TOTALS NEAR 5 INCHES. THEREFORE...A FLASH
FLOOD WATCH IS IN EFFECT FROM 6PM THIS EVENING TO 9AM SATURDAY.

RAINS WILL END FROM WEST TO EAST SATURDAY AFTERNOON AS BOTH UPPER
SYSTEM AND SURFACE COASTAL LOW MOVE NORTHEAST AND AWAY FROM SOUTH
CENTRAL TEXAS. SOME LIGHT RAIN IS EXPECTED ACROSS THE HILL COUNTRY
LATE SATURDAY AFTERNOON/EARLY EVENING AS WRAP-AROUND MOISTURE
FROM THE UPPER SYSTEM MOVE OVER THAT AREA.

A NORTHWEST TO WEST FLOW ALOFT WILL KEEP SOUTH CENTRAL TEXAS
RELATIVE DRY FOR THE SECOND PART OF THIS UPCOMING WEEKEND INTO
EARLY NEXT WEEK. HOWEVER...SURFACE SOUTHERLY FLOW WILL KEEP
LINGERING MOISTURE AROUND FOR PARTLY CLOUDY SKIES OVER SOUTH
CENTRAL TEXAS SUNDAY AND MONDAY. ON TUESDAY...A COLD FRONT IS
FORECAST TO MOVE ACROSS THE AREA AND PRODUCE ISOLATED TO SCATTERED
SHOWERS MAINLY ACROSS THE EASTERN HALF OF SOUTH CENTRAL
TEXAS...FOLLOWED BY DRY WEATHER CONDITIONS ON WEDNESDAY AND
THURSDAY WITH A DRY COLD FRONT ANTICIPATED TO CROSS OUR REGION ON
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              51  57  43  64  42 / 100  70  -    0  -
AUSTIN BERGSTROM INTL AIRPORT  51  57  40  64  40 / 100  70  -    0  -
NEW BRAUNFELS MUNI AIRPORT     52  59  41  64  41 / 100  70  -    0  -
BURNET MUNI AIRPORT            49  54  38  63  41 / 100  70  10   0  -
DEL RIO INTL AIRPORT           51  66  44  65  45 /  90  30   0   0  -
GEORGETOWN MUNI AIRPORT        51  55  40  62  40 / 100  70  10   0  -
HONDO MUNI AIRPORT             52  62  39  64  42 / 100  50   0   0  -
SAN MARCOS MUNI AIRPORT        52  58  41  64  41 / 100  70  -    0  -
LA GRANGE - FAYETTE REGIONAL   54  62  43  64  44 / 100  70  -    0  -
SAN ANTONIO INTL AIRPORT       53  61  44  65  45 / 100  60  -    0  -
STINSON MUNI AIRPORT           53  63  43  65  44 / 100  50  -    0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON.

&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Feb 17, 4:31 AM CST, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
431 AM CST FRI FEB 17 2012

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
431 AM CST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FROM 6 PM THIS EVENING UNTIL 9 AM
SATURDAY MORNING ACROSS EASTERN PORTIONS OF SOUTH CENTRAL TEXAS. A
STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EAST ACROSS TEXAS TONIGHT
INTO SATURDAY. MEANWHILE...A SURFACE LOW WILL DEVELOP ALONG THE TEXAS
COASTAL BEND AND THEN MOVE EAST ALONG THE GULF COAST. THESE FEATURES
WILL INTERACT WITH A VERY MOIST AIRMASS ACROSS SOUTH CENTRAL TEXAS AND
PRODUCE LOCALLY HEAVY RAINS MAINLY ACROSS THE EASTERN PARTS OF SOUTH
CENTRAL TEXAS. SINCE SOILS ARE STILL MOSTLY SATURATED FROM RAINFALL
EARLIER THIS WINTER...RUNOFF MAY QUICKLY LEAD TO FLASH FLOODING. RAPID
RISES ON RIVERS...CREEKS...AND STREAMS ARE ALSO POSSIBLE. NORMALLY
DRY OR LOW FLOWING CREEKS AND STREAMS MAY QUICKLY BE INUNDATED
WITH RAINFALL AND BECOME DEATH TRAPS. THE HIGHEST AVERAGE RAINFALL
TOTALS...AND THEREFORE GREATEST THREAT FOR FLASH FLOODING...ARE
EXPECTED ACROSS AREAS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
HONDO TO SPRING BRANCH TO GEORGETOWN. HOWEVER...ISOLATED VERY
HEAVY RAINFALL IS POSSIBLE ACROSS THE REMAINDER OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A FLASH FLOOD WATCH IS IN EFFECT FROM 6 PM FRIDAY NIGHT UNTIL 9 AM
SATURDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT THROUGH SATURDAY MORNING.

In the hours before

Special weather statement, Feb 18, 12:34 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1234 AM CST SAT FEB 18 2012

TXZ203-204-218-219-180700-
FRIO-MEDINA-UVALDE-ZAVALA-
1234 AM CST SAT FEB 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN ZAVALA...
NORTHWESTERN FRIO...EXTREME SOUTHEASTERN UVALDE AND SOUTHWESTERN
MEDINA COUNTIES UNTIL 100 AM CST...

AT 1231 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FRIO TOWN...OR 18 MILES NORTHWEST OF
PEARSALL...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  YANCEY...
  MOORE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Feb 18, 1:05 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
105 AM CST SAT FEB 18 2012

TXZ204-205-220-180730-
ATASCOSA-BEXAR-MEDINA-
105 AM CST SAT FEB 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ATASCOSA...
SOUTHWESTERN BEXAR AND SOUTHEASTERN MEDINA COUNTIES UNTIL 130 AM
CST...

AT 102 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BIRY...OR 7 MILES NORTHWEST OF DEVINE...
MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CASTROVILLE...
  DUNLAY...
  NATALIA...
  NOONAN...
  BADER...
  PEARSON...
  LYTLE...
  LACOSTE...
  RIO MEDINA...
  SOMERSET...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Feb 18, 1:14 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
114 AM CST SAT FEB 18 2012

TXZ205>207-180745-
BEXAR-COMAL-GUADALUPE-
114 AM CST SAT FEB 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR COMAL...NORTHERN BEXAR AND
WESTERN GUADALUPE COUNTIES UNTIL 145 AM CST...

AT 109 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GARDEN RIDGE...OR 9 MILES
NORTHWEST OF UNIVERSAL CITY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW BRAUNFELS...
  CANYON LAKE DAM...
  SOLMS...
  STARTZVILLE...
  GRUENE...
  CANYON CITY...
  SATTLER...
  FREIHEIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Feb 18, 1:20 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
120 AM CST SAT FEB 18 2012

TXZ191-205>208-180745-
BEXAR-CALDWELL-COMAL-GUADALUPE-HAYS-
120 AM CST SAT FEB 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMAL...EXTREME EASTERN
BEXAR...SOUTHWESTERN CALDWELL...SOUTHERN HAYS AND NORTHERN GUADALUPE
COUNTIES UNTIL 145 AM CST...

AT 119 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CIBOLO...OR 7 MILES EAST OF UNIVERSAL
CITY...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW BRAUNFELS...
  SEGUIN...
  SAN MARCOS...
  MCQUEENEY...
  GERONIMO...
  ZORN...
  KINGSBURY...
  STAPLES...
  MARTINDALE...
  FENTRESS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, Feb 18, 1:36 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
136 AM CST SAT FEB 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HAIL             CIBOLO                  29.57N  98.23W
02/18/2012  E0.25 INCH       GUADALUPE          TX   PUBLIC

            MEDIA RELAYED REPORT OF PEA SIZE HAIL IN CIBOLO.

&&

EVENT NUMBER EWX1200093

CJM
Special weather statement, Feb 18, 1:39 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
139 AM CST SAT FEB 18 2012

TXZ191-206>208-180800-
CALDWELL-COMAL-GUADALUPE-HAYS-
139 AM CST SAT FEB 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR COMAL...WESTERN CALDWELL...HAYS
AND GUADALUPE COUNTIES UNTIL 200 AM CST...

AT 136 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SPRING BRANCH...OR 8 MILES
SOUTHWEST OF CANYON LAKE DAM...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CANYON LAKE DAM...
  SAN MARCOS...
  WIMBERLEY...
  DRIPPING SPRINGS...
  LOCKHART...
  GERONIMO...
  ZORN...
  FISCHER...
  STAPLES...
  FENTRESS...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 46 km away, was scanning. The volume nearest the first event began at 07:48 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
February 18, 1:48 AM CST
Where
Bexar County, 1.39 mi WSW of Longhorn to 1.16 mi ENE of Cementville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.510, -98.450

Thunderstorms produced heavy rain which caused flash flooding and closed Cave Lane and Kenilworth Boulevard in San Antonio. Rainfall totals in the area ranged from 1.5 to 2.5 inches.

Flash Flood, Llano

When
February 18, 1:50 AM CST
Where
Llano County, Llano to 2.51 mi W of Llano
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.750, -98.670

Thunderstorms produced heavy rain which caused flash flooding and closed several roads southwest of Llano including West Sandstone Road and RR 2323.

Flash Flood, Travis

When
February 18, 3:15 AM CST
Where
Travis County, 1.38 mi W of Pleasant Hill to 1.64 mi NNE of Vinson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.202, -97.803

Thunderstorms produced heavy rain which caused flash flooding and closed numerous roads in southern Austin including the 5200 block of Joe Tanner Lane, the 5000 block of Wasson Road, the 6800 block of Old Bee Caves Road, and the 10000 block of David Moore Drive. Rainfall totals in the area ranged from 1.9 to 2.8 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357569, 357571, 357570.